Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 64, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 5, 2016, 10:54 PM CDT for 4 counties in Iowa. It was in force for 51 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2016, 10:54 PM CDT (03:54 UTC)
- Expired
- Jul 5, 2016, 11:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Calhoun County, IA, Carroll County, IA, Crawford County, IA, Sac County, IA
The radar
The Des Moines radar (KDMX), 127 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 11:24 PM CDT | TSTM WND DMG | Lake View, IA | TREES DOWN ALL AROUND TOWN. ESTIMATED 60-70 MPH WINDS IN THE STORM. REPORT VIA SOCIAL MEDIA. TIME ESTIMATED VIA RADAR. |
| Jul 5, 11:31 PM CDT | TSTM WND DMG | Carroll, IA | SHERIFF REPORTED THAT HALF OF THE CITY OF CARROLL IS WITHOUT POWER AND NUMEROUS CREWS ARE CLEARING 8 FOOT DIAMETER TREES FROM ROADS IN TOWN ALONG WITH DOWNED POWER LINES. |
| Jul 5, 11:32 PM CDT | TSTM WND GST 65 | Arcadia, IA | QUARTER SIZED HAIL AS WELL. . |
| Jul 5, 11:35 PM CDT | TSTM WND GST 58 | 3 Wsw Glidden, IA | . |
| Jul 5, 11:40 PM CDT | TSTM WND GST 62 | Lake City, IA | MEASURED BY HOME WEATHER STATION. |
| Jul 5, 11:43 PM CDT | TSTM WND GST 69 | 3 W Glidden, IA | . |
| Jul 5, 11:50 PM CDT | TSTM WND GST 59 | 2 Wnw Carroll, IA | MEASURED BY IDOT RWIS MESONET SITE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 10:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4273 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1614 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.3
The text
As transmitted.
947
WUUS53 KDMX 060354
SVRDMX
IAC025-027-047-161-060445-
/O.NEW.KDMX.SV.W.0064.160706T0354Z-160706T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1054 PM CDT TUE JUL 5 2016
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CRAWFORD COUNTY IN WEST CENTRAL IOWA...
WESTERN CALHOUN COUNTY IN WEST CENTRAL IOWA...
CARROLL COUNTY IN WEST CENTRAL IOWA...
SAC COUNTY IN WEST CENTRAL IOWA...
* UNTIL 1145 PM CDT
* AT 1054 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
DENISON...MOVING NORTHEAST AT 65 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
CARROLL...SAC CITY...LAKE CITY...MANNING...GLIDDEN...LAKE VIEW...
ODEBOLT...BLACK HAWK LAKE...WALL LAKE...ARCADIA...BREDA...VAIL...
TEMPLETON...AUBURN...LYTTON...WESTSIDE...KIRON...HALBUR...
LIDDERDALE AND LANESBORO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS IS A DANGEROUS SITUATION. THIS STORM IS PRODUCING WIDESPREAD
WIND DAMAGE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!
&&
LAT...LON 4221 9535 4221 9532 4239 9532 4256 9487
4256 9478 4195 9463 4186 9520
TIME...MOT...LOC 0354Z 241DEG 55KT 4214 9536
HAIL...1.00IN
WIND...70MPH
$$
DONAVON3 follow-up statements
519
WWUS53 KDMX 060411
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1111 PM CDT TUE JUL 5 2016
IAC025-027-047-161-060445-
/O.CON.KDMX.SV.W.0064.000000T0000Z-160706T0445Z/
CRAWFORD IA-CALHOUN IA-CARROLL IA-SAC IA-
1111 PM CDT TUE JUL 5 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR EASTERN CRAWFORD...WESTERN CALHOUN...CARROLL AND SAC COUNTIES...
AT 1110 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF BLACK HAWK LAKE...OR 14 MILES NORTHWEST OF CARROLL...MOVING EAST
AT 55 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
CARROLL...SAC CITY...LAKE CITY...MANNING...GLIDDEN...LAKE VIEW...
ODEBOLT...BLACK HAWK LAKE...WALL LAKE...ARCADIA...BREDA...VAIL...
TEMPLETON...AUBURN...LYTTON...WESTSIDE...KIRON...HALBUR...LIDDERDALE
AND LANESBORO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4221 9535 4221 9532 4239 9532 4256 9487
4256 9478 4195 9463 4186 9520
TIME...MOT...LOC 0410Z 249DEG 48KT 4219 9509
HAIL...1.00IN
WIND...70MPH
$$
DONAVON623
WWUS53 KDMX 060424
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1124 PM CDT TUE JUL 5 2016
IAC025-027-047-161-060445-
/O.CON.KDMX.SV.W.0064.000000T0000Z-160706T0445Z/
CRAWFORD IA-CALHOUN IA-CARROLL IA-SAC IA-
1124 PM CDT TUE JUL 5 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR EASTERN CRAWFORD...SOUTHWESTERN CALHOUN...CARROLL AND SOUTHERN
SAC COUNTIES...
AT 1123 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CARROLL...
MOVING EAST AT 50 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
CARROLL...LAKE CITY...MANNING...GLIDDEN...LAKE VIEW...ODEBOLT...BLACK
HAWK LAKE...WALL LAKE...ARCADIA...BREDA...VAIL...TEMPLETON...
AUBURN...LYTTON...WESTSIDE...KIRON...HALBUR...LIDDERDALE...LANESBORO
AND WILLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. THIS STORM IS PRODUCING WIDESPREAD
WIND DAMAGE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.
&&
LAT...LON 4221 9535 4221 9532 4230 9532 4246 9476
4195 9463 4186 9520
TIME...MOT...LOC 0423Z 260DEG 45KT 4210 9490
HAIL...1.00IN
WIND...70MPH
$$
DONAVON371
WWUS53 KDMX 060447
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1147 PM CDT TUE JUL 5 2016
IAC025-027-047-161-060456-
/O.EXP.KDMX.SV.W.0064.000000T0000Z-160706T0445Z/
CRAWFORD IA-CALHOUN IA-CARROLL IA-SAC IA-
1147 PM CDT TUE JUL 5 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CRAWFORD...
SOUTHWESTERN CALHOUN...CARROLL AND SOUTHERN SAC COUNTIES HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM AS STRONG STORMS
REMAIN IN THE AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FOR
WEST CENTRAL IOWA.
LAT...LON 4221 9535 4221 9532 4230 9532 4246 9476
4195 9463 4186 9520
TIME...MOT...LOC 0446Z 241DEG 55KT 4227 9450
$$
DONAVONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:53 PM CDT, 4 hours 1 minute earlier.
Area forecast discussion, Jul 5, 6:53 PM CDT, 4 hours 1 minute before
Area Forecast Discussion National Weather Service Des Moines IA 653 PM CDT Tue Jul 5 2016 .SHORT TERM.../Tonight/ Issued at 351 PM CDT Tue Jul 5 2016 Focus for tonight will be on thunderstorm chances and severe weather chances this evening into the overnight hours. Large elongated area of low pressure situated to the west/northwest across central NE/SD/MN. A large amount of instability in place across the area, however low level lapse rates weak with large cap in place initially. Dewpoints have risen even higher across the state with some sites around 80 degrees, with the high surface moisture expected to continue to pool ahead of the storms this evening. A few light elevated showers/storms have tried to pop this afternoon, but cap is just too strong. Expect majority of activity later this evening. A cluster of storms has already developed across WC MN and another large storm across central SD. These storms continue to develop on the warm front, with further development expected later further SW along the sfc trough axis into NE. The storms in SD/NE are expected to connect and grow into a large MCS to move through the CWA this evening/tonight. Shear is decent, but not excessive and should sustain the severe threat especially along and north of HWY 20 where deep layer shear greater than 30kts. LLJ to become oriented into northern/central IA with additional development possible south and west of the main complex. PWATS currently around 1.7 inches and are expected to increase to around 2.0 inches late tonight as moisture transport becomes oriented directly into the state. The activity is expected to be progressive to the southeast, therefore the flash flood threat does appear to be limited. However some brief locally heavy rain is possible with the large amount of moisture available. .LONG TERM.../Wednesday through Tuesday/ Issued at 351 PM CDT Tue Jul 5 2016 Main forecast concern remained focused on convective potential Wednesday night and again Thursday into Thursday evening. Leaned toward the ECMWF for much of the forecast package as it continues to be consistent from run-to-run late this week and into the weekend. Wednesday into Thursday...Lingering pops across the south to southeast Wednesday morning with a diminishing MCS in this location. A break in the thunderstorm chances during the afternoon into the evening Wednesday before the next overnight convection develops by around 03z Thursday. ECMWF is slightly slower with the shortwave and has the strong forcing for ascent between 06-12z Thursday, while the GFS is roughly 3 hours sooner. Delayed onset of likely pops Wednesday night until after 06z Thursday, and could possibly go dry over at least the southeast during the evening tomorrow night. Again, northern Iowa looks to see the bulk of the precipitation in the location of the best moisture convergence. Main threat will be heavy rain with warm layer clouds depths around 14kft, PWATs 1.5 to near 2.0 inches, and fairly steep mid- level lapse rates. Severe threat remains minimal as the low level shear remains weak, even though deep layer shear looks viable for updraft sustainability. Plus with decent amount CAPE developing Wednesday, cannot rule out some elevated hail producers over western to northern portions of the forecast area. A potent 500mb trough and associated front will move across the state beginning late in the afternoon Thursday over the northwest and then pushes east-southeast Thursday evening. ECMWF is slightly further south with the QPF bullseye and the strongest forcing, but the NAM/GFS/ECMWF are in decent agreement with timing. Strong vort max and deepening low pressure throughout the day Thursday with potent 0-6km shear nearing 50 knots, 0-1km and 0-3km bulk shear in the 20-30 knot range, and a good amount of instability building ahead of the trough Thursday. Good veering in the forecast soundings Thursday afternoon into the evening with sickle-shape hodographs by 00z Friday per BUFR soundings at DSM to MCW. All modes of severe weather look possible and the Slight Risk has a good potential for an upgrade during future forecast updates. Thus, Thursday is shaping up to be one of the better widespread severe potentials that central Iowa has seen this convective season. Friday through Monday...leaned toward a drier forecast during this time frame with the ECMWF keeping the surface high pressure in control of the weather pattern. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 651 PM CDT Tue Jul 5 2016 VFR conditions are expected through the TAF period with the exception of periods late this evening and overnight as showers and thunderstorms progress south and east through primarily northern Iowa. Isolated storms may persist across southeast portions of Iowa into the day tomorrow. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for Adair-Adams- Audubon-Cass-Clarke-Dallas-Decatur-Guthrie-Madison-Polk-Ringgold- Taylor-Union-Warren. && SHORT TERM...Beerends LONG TERM...Podrazik AVIATION...Skow
Hazardous weather outlook, Jul 5, 8:20 PM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 820 PM CDT TUE JUL 5 2016 IAZ004>007-015>017-025>028-070130- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- WRIGHT-FRANKLIN-BUTLER-BREMER- 820 PM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY TONIGHT...WITH A MODERATE RISK OF SEVERE WEATHER. DAMAGING WINDS ARE THE MAIN SEVERE THREAT...WITH LARGE HAIL AND HEAVY RAIN A SECONDARY THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS CHANCES STAY IN THE FORECAST THROUGH MIDWEEK...MAINLY WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WIND AND LOCALLY HEAVY RAIN. OTHER THUNDERSTORM CHANCES ARE ALSO IN THE FORECAST SATURDAY NIGHT AND AROUND MONDAY OR TUESDAY. THE SEVERE WEATHER POTENTIAL FROM THE WEEKEND INTO EARLY NEXT WEEK WILL BE BETTER DEFINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SEVERAL TIMES FROM THIS EVENING THROUGH THURSDAY NIGHT. IAZ023-024-033>039-044>050-057>062-075-070130- POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY- BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-MAHASKA- 820 PM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY TONIGHT...WITH AN ENHANCED THREAT OF SEVERE STORMS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE THREATS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS CHANCES STAY IN THE FORECAST THROUGH MIDWEEK...MAINLY WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WIND AND LOCALLY HEAVY RAIN. OTHER THUNDERSTORM CHANCES ARE ALSO IN THE FORECAST SATURDAY NIGHT AND AROUND MONDAY OR TUESDAY. THE SEVERE WEATHER POTENTIAL FROM THE WEEKEND INTO EARLY NEXT WEEK WILL BE BETTER DEFINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SEVERAL TIMES FROM THIS EVENING THROUGH THURSDAY NIGHT. IAZ070>074-081>086-092>097-070130- CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-MONROE- WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 820 PM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THUNDERSTORMS THAT ARE POSSIBLE LATE THIS EVENING INTO THE OVERNIGHT HOURS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE THREAT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS CHANCES STAY IN THE FORECAST THROUGH MIDWEEK...MAINLY WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WIND AND LOCALLY HEAVY RAIN. OTHER THUNDERSTORM CHANCES ARE ALSO IN THE FORECAST SATURDAY NIGHT AND AROUND MONDAY OR TUESDAY. THE SEVERE WEATHER POTENTIAL FROM THE WEEKEND INTO EARLY NEXT WEEK WILL BE BETTER DEFINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SEVERAL TIMES FROM TONIGHT THROUGH THURSDAY NIGHT.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 10:24 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 51 min |
| Jul 5, 11:32 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Calhoun, Carroll, Greene, Webster | 58 min |
| Jul 6, 12:14 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Hamilton, Hardin, Polk and 2 more | 46 min |
| Jul 6, 12:49 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 41 min |
| Jul 6, 1:24 AM CDT | Special Weather Statement | DMX | Black Hawk, Grundy, Marshall, Tama | 51 min |
| Jul 6, 2:03 AM CDT | Special Weather Statement | DMX | Poweshiek | 42 min |
| Jul 6, 8:25 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Monroe, Wapello | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.